Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 234, NWS St. Louis, MO

September 13, 2005Calhoun County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 13, 2005, 4:28 PM CDT for Calhoun County, Illinois; Lincoln County, Missouri. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 4:28 PM CDT (21:28 UTC)
Expired
Sep 13, 2005, 4:49 PM CDT
In force
21 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Calhoun County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:45 PM CDTTSTM WND DMGWinfield, MONUMEROUS LARGE LIMBS AND A FEW TREES BLOWN OVER. POWER LINES DOWN DUE TO HIGH WIND GUSTS.
Sep 13, 4:46 PM CDTTSTM WND DMGBatchtown, ILA FEW LARGE TREES BLOWN OVER IN CENTRAL CALHOUN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 132128
SVRLSX
ILC013-MOC113-132200-
/O.NEW.KLSX.SV.W.0234.050913T2128Z-050913T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  SOUTHEASTERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINFIELD...OR ABOUT 7 MILES
  NORTH OF ST. PAUL...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN CALHOUN COUNTY
RURAL EASTERN LINCOLN COUNTY
RURAL EASTERN CALHOUN COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3897 9056 3896 9048 3892 9050 3889 9060
      3889 9064 3894 9066 3891 9073 3894 9074
      3893 9079 3888 9082 3900 9089 3911 9062

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 132149
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT TUE SEP 13 2005

ILC013-MOC113-132157-
/O.CAN.KLSX.SV.W.0234.000000T0000Z-050913T2200Z/
CALHOUN IL-LINCOLN MO-
447 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
SOUTHEASTERN CALHOUN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...BRIEF HEAVY RAIN...FREQUENT DEADLY 
LIGHTNING...GUSTY WIND UP TO 45 MPH...AND SMALL HAIL WILL CONTINUE 
TO BE POSSIBLE WITH THIS STORM.

LAT...LON 3897 9056 3896 9048 3892 9050 3889 9060
      3889 9064 3894 9066 3891 9073 3894 9074
      3893 9079 3888 9082 3900 9089 3911 9062

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:35 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 13, 3:35 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE SEP 13 2005

.DISCUSSION...PRETTY BUSY AROUND HERE WITH WATCH IN EFFECT BUT IT
LOOKS LIKE AMS OVR OUR AREA WILL CONTINUE TO DESTABLIZE AS THE
SHORT WAVE APPROACHES AND CDFNT MOVES OUR WAY. SWLY FLOW ALOFT
WILL CONTINUE TO INCREASE THE NEXT FEW HOURS AND SVRL THUNDERSTORMS
ARE DEVELOPING FM LAKE OF THE OZARKS SOUTHWEST WITH A COUPLE OF
THEM ALREADY REACHING SUPERCELL STATUS.  LOOK FOR ACTIVITY TO
CONTINUE TO INCREASE THROUGH THE EVENING.  TSTM WATCH 783 IN EFFECT
UNTIL 10 PM THIS EVENING FOR CENTRAL MISSOURI AND WOULD NOT BE
SURPRISED TO SEE ANOTHER WATCH FURTHER EAST LATER THIS AFTERNOON.

IN LONGER RANGE CDFNT WILL MOVE SOUTHEAST THROUGH THE AREA AND
SLOW OR STALL TO THE SOUTH. THEN SOME OVERRUNNING IS POSSIBLE
ALG/N OF THE FNT THURSDAY/THURSDAY NIGHT.  ETA HAS REALLY BIT
THE BULLET AND CREATES HEAVY RAIN OVR OUR AREA. IT IS THE ODD
MAN OUT HOWEVER AND AT THIS POINT WILL FCST CHC POPS FOR SRN PTN
OF THE COUNTY AREA AND WAIT FOR FURTHER MODEL DATA TO LIFT IT
ANY FURTHER NORTH.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Sep 13, 5:57 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
557 AM CDT TUE SEP 13 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
557 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THAT WILL MOVE
SOUTHEASTWARD INTO THE WARM AND UNSTABLE AIR OVER THE REGION. A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF MISSOURI...CAUSING
A CONTINUED CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION INTO
THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS ANOTHER STORM SYSTEM MOVES
ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BYRD

In the hours before

Local storm report, Sep 13, 1:59 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     5 W LA GRANGE           40.05N 91.60W
09/13/2005                   LEWIS              MO   COUNTY OFFICIAL

            POWER POLE SNAPPED AT BASE...POWER LINES DOWN. IN
            ADDITION...NUMEROUS LIMBS SNAPPED OFF IN AREA.

&&

CVKING
Special weather statement, Sep 13, 2:43 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT TUE SEP 13 2005

MOZ041>042-047>051-059-072-140300-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-GASCONADE-MONITEAU-
MONTGOMERY-OSAGE-
243 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
783 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

CRAWFORD... GASCONADE... MONTGOMERY...

THIS INCLUDES THE CITIES OF...COLUMBIA...
JEFFERSON CITY AND MEXICO.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:09 PM CDTSevere Thunderstorm WarningLSXCrawford66 min
Sep 13, 6:00 PM CDTSevere Thunderstorm WarningLSXWashington60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.